Advertisement

Mathematical Expeditions

Chronicles by the Explorers

  • Reinhard Laubenbacher
  • David Pengelley

Part of the Undergraduate Texts in Mathematics book series (UTM)

Table of contents

  1. Front Matter
    Pages i-x
  2. Reinhard Laubenbacher, David Pengelley
    Pages 1-53
  3. Reinhard Laubenbacher, David Pengelley
    Pages 54-94
  4. Reinhard Laubenbacher, David Pengelley
    Pages 95-155
  5. Reinhard Laubenbacher, David Pengelley
    Pages 156-203
  6. Reinhard Laubenbacher, David Pengelley
    Pages 204-258
  7. Back Matter
    Pages 259-278

About this book

Introduction

This book contains the stories of five mathematical journeys into new realms, told through the writings of the explorers themselves. Some were guided by mere curiosity and the thrill of adventure, while others had more practical motives. In each case the outcome was a vast expansion of the known mathematical world and the realization that still greater vistas remained to be explored. The authors tell these stories by guiding the reader through the very words of the mathematicians at the heart of these events, and thereby provide insight into the art of approaching mathematical problems. The book can be used in a variety of ways. The five chapters are completely independent, each with varying levels of mathematical sophistication. The book will be enticing to students, to instructors, and to the intellectually curious reader. By working through some of the original sources and supplemental exercises, which discuss and solve - or attempt to solve - a great problem, this book helps the reader discover the roots of modern problems, ideas, and concepts, even whole subjects. Students will also see the obstacles that earlier thinkers had to clear in order to make their respective contributions to five central themes in the evolution of mathematics.

Keywords

algebra calculus Cantor equation geometry Mathematica mathematics number theory theorem

Authors and affiliations

  • Reinhard Laubenbacher
    • 1
  • David Pengelley
    • 1
  1. 1.Department of Mathematical SciencesNew Mexico State UniversityLas CrucesUSA

Bibliographic information

  • DOI https://doi.org/10.1007/978-1-4612-0523-4
  • Copyright Information Springer-Verlag New York, Inc. 1999
  • Publisher Name Springer, New York, NY
  • eBook Packages Springer Book Archive
  • Print ISBN 978-0-387-98433-9
  • Online ISBN 978-1-4612-0523-4
  • Series Print ISSN 0172-6056
  • Buy this book on publisher's site